Article: article from journal or magazin.
Lacosamide neurotoxicity associated with concomitant use of sodium channel-blocking antiepileptic drugs: a pharmacodynamic interaction?
Epilepsy and Behavior
Publication types: Journal Article ; Research Support, Non-U.S. Gov't Publication Status: ppublish
Lacosamide is a new antiepileptic drug (AED) apparently devoid of major pharmacokinetic interactions. Data from a small postmarketing assessment suggest people who had lacosamide co-prescribed with a voltage-gated sodium channel (VGSC)-blocking AED seemed more likely to discontinue lacosamide because of tolerability problems. Among 39 people with refractory epilepsy who developed neurotoxicity (diplopia, dizziness, drowsiness) on lacosamide treatment given in combination with VGSC-blocking AEDs, we identified 7 (17.9%) without any changes in serum levels of other AEDs in whom the symptoms were ameliorated by dose reduction of the concomitant VGSC-blocking AED. Symptoms in these people seem to have arisen from a pharmacodynamic interaction between lacosamide and other VGSC-blocking AEDs. Slow-inactivated VGSCs targeted by lacosamide might be more sensitive to the effects of conventional VGSC-blocking AEDs. Advising people to reduce concomitantly the conventional VGSC-blocking AEDs during lacosamide uptitration in cases of neurotoxicity might improve the tolerability of combination treatment.
Acetamides/adverse effects, Adult, Aged, Anticonvulsants/adverse effects, Drug Interactions, Epilepsy/drug therapy, Female, Humans, Male, Middle Aged, Neurotoxicity Syndromes/etiology, Sodium Channel Blockers/adverse effects
Last modification date